Heroin spiked with elephant sedative linked to Akron overdoses

AKRON, Ohio - Officials responding to a recent spike in opiate overdoses around the northeast Ohio city of Akron suspect some users are trying to increase the potency of heroin and other drugs by mixing in a powerful anesthetic that's used to sedate elephants and other large animals.

Authorities say the drug carfentanil has been found in syringes used by some of the individuals who died. Akron Police Lt. Rick Edwards says there have been 91 overdoses and eight deaths in the city from July 5 through early Thursday.

Frightening overdose rates fueled by deadly heroin-fentanyl mix

Carfentanil is chemically similar to the powerful synthetic opioid fentanyl, but 100 times more powerful, according to the National Institutes of Health. Fentanyl has been linked to thousands of overdose deaths each year, including that of the pop star Prince in April.

When the number of overdoses surged in Akron last week, first responders reported that multiple doses of Narcan were needed to save some people, CBS Cleveland affiliate WOIO reported.

"Reports from the field indicate that this particular drug was less responsive to Narcan," said Akron Deputy Fire Chief Charles Twigg. Narcan, also known by its generic name Naloxone, is an injection or nasal spray that can reverse a life-threatening opioid overdose.

Akron Police Chief Jim Nice said that investigators are trying to track down whether those who overdosed used heroin that came from the same source.

"What we are looking into is a bad lot of dope," Nice said. "Most of the deaths from heroin overdoses are coming from too much fentanyl being cut into that."